Brownian motion in a Brownian crack. (English) Zbl 0937.60081

Let \(Y^\varepsilon(t)\) be the reflected two-dimensional Brownian motion in Wiener sausage \(D^\varepsilon\) of width \(\varepsilon>0\) around two-sided Brownian motion \(X_1(t)\). Here \(X_1(t)=X^+(t)\) if \(t>0\) and \(X_2(t)=X^-(-t)\) if \(t<0\), where \(X^+\) and \(X^-\) are independent Brownian motions. Suppose that \(X_2(t)\) is also a standard Brownian motion independent of \(X_1\). The process \(X(t)=X_1(X_2(t))\), \(t\geq 0\), is called an “iterated Brownian motion” (IBM). The main result of the article states that for some \(c(\varepsilon)\) the components of \(Y^\varepsilon\), i.e. \(\text{Re} Y^\varepsilon(c(\varepsilon)\varepsilon^{-2}t)\) and \(\text{Im} Y^\varepsilon(c(\varepsilon)\varepsilon^{-2}t)\) converge to one-dimensional Brownian motion and IBM, respectively, as \(\varepsilon\to 0\). Since diffusions on fractals are often constructed by an approximation process, this convergence provides the justification for use of IBM as a convenient model for Brownian motion in a Brownian crack other than a “crack diffusion model” introduced by Chudnovsky and Kunin [J. Appl. Phys. 62, 4124-4129 (1987)]. A few open problems are discussed.


60J65 Brownian motion
60F99 Limit theorems in probability theory
60J60 Diffusion processes
Full Text: DOI


[1] Barlow, M. T. (1990). Random walks and diffusions on fractals. In Proceedings of the International Congress of Mathematicians, Ky oto, Japan 2 1025-1035. Springer, New York. · Zbl 0751.60073
[2] Barlow, M. T. and Bass, R. F. (1993). Coupling and Harnack inequalities for Sierpi ński carpets. Bull. Amer. Math. Soc. 29 208-212. · Zbl 0782.60017
[3] Barlow, M. T. and Bass, R. F. (1997). Brownian motion and harmonic analysis on Sierpinski carpets. · Zbl 0945.60071
[4] Barlow, M. T. and Perkins, E. A. (1988). Brownian motion on the Sierpi ński carpet. Probab. Theory Related Fields 79 543-623. · Zbl 0635.60090
[5] Bass, R. F. (1987). Lp-inequalities for functionals of Brownian motion. Séminaire de Probabilités XXI. Lecture Notes in Math. 1247 206-217. Springer, Berlin. · Zbl 0616.60046
[6] Burdzy, K. (1993). Some path properties of iterated Brownian motion. In Seminar on Stochastic Processes 1992 (E. Çinlar, K. L. Chung and M. Sharpe, eds.) 67-87. Birkhäuser, Boston. · Zbl 0789.60060
[7] Burdzy, K. (1994). Variation of iterated Brownian motion. In Workshop and Conference on Measure-Valued Processes, Stochastic Partial Differential Equations and Interacting Sy stems 5 35-53. Amer. Math. Soc., Providence, RI. · Zbl 0803.60077
[8] Burdzy, K., Toby, E. and Williams, R. J. (1989). On Brownian excursions in Lipschitz domains II. Local asy mptotic distributions. In Seminar on Stochastic Processes 1988 (E. Çinlar, K. L. Chung, R. Getoor and J. Glover eds.) 55-85. Birkhäuser, Boston. · Zbl 0678.60072
[9] Chen, Z.-Q. (1992). Pseudo Jordan domains and reflecting Brownian motions. Probab. Theory Related Fields 94 271-280. · Zbl 0767.60079
[10] Chudnovsky, A. and Kunin, B. (1987). A probabilistic model of brittle crack formation. J. Appl. Phy s. 62 4124-4129.
[11] Fitzsimmons, P. J. (1989). Time changes of sy mmetric Markov processes and a Fey nman-Kac formula. J. Theoret. Probab. 2 485-501. · Zbl 0683.60052
[12] Fukushima, M., Oshima, Y. and Takeda, M. (1994). Dirichlet Forms and Sy mmetric Markov Processes. de Gruy ter, New York. · Zbl 0838.31001
[13] Goldstein, S. (1987). Random walks and diffusion on fractals. In Percolation Theory and Ergodic Theory of Infinite Particle Sy stems (H. Kesten, ed.) 121-129. Springer, New York. · Zbl 0621.60073
[14] Karatzas, I. and Shreve, S. (1988). Brownian Motion and Stochastic Calculus. Springer, New York. · Zbl 0638.60065
[15] Khoshnevisan, D. and Lewis, T. M. (1997). Stochastic calculus for Brownian motion on a Brownian fracture. Ann. Appl. Probab. · Zbl 0956.60054
[16] Kunin, B. and Gorelik, M. (1991). On representation of fracture profiles by fractional integrals of a Wiener process. J. Appl. Phy s. 70 7651-7653.
[17] Kusuoka, S. (1985). A diffusion process on a fractal. In Probabilistic Methods in Mathematical physics. Proceedings of the Taniguchi International Sy mposium (K. It o and N. Ikeda, eds.) 251-274. Academic Press, New York. · Zbl 0645.60081
[18] Silverstein, M. L. (1974). Sy mmetric Markov Processes. Lecture Notes in Math. 426. Springer, New York. · Zbl 0296.60038
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.